Headaches again - medication reaction

Discussion in 'General Parenting' started by Kjs, Dec 15, 2008.

  1. Kjs

    Kjs Guest

    difficult child has had some really bad headaches again. It is like I see the bad one coming. A daily "bad" headache, then WHAM - a doosie!

    Two weeks ago he called me to bring tylenol #3 to school. Said his head was unbelievable. (10am) I bring medication.
    3pm he walks through the door and eyes are tearing, he said he can hardly walk. More medication, to bed.

    Wednesday morning head still bad. Took Tylenol #3 before school. (school starts at 7:30) 8am school calls and says pick him up, he should not be there.

    Bring to his doctor. Checks him out. Says if it gets worse go to ER for a shot of tordel.

    Thursday - still really bad. Worse. Took him to ER. He was only going to see the PA for the injection. He put an IV in, and said they were going to give some benadryl to help the tordel work better.

    Instantly difficult child's throat swelled up, he couldn't talk, he started freaking out. In a matter of seconds about five people were in the room, had him on oxygen and monitors. ER doctor said few people have a reaction to benadryl. Due to it being in an IV he thought it was given too fast.

    Well, took the headache away and he is doing better. Had to go to school early and stay late every day last week to make up the work and tests!
  2. crazymama30

    crazymama30 Active Member

    I am glad the head ache went away, but hope the stress of all the makeup work does not bring it back.
  3. Andy

    Andy Active Member

    Oh why can't SOMEONE figure this one out? I grew up with seasonal headaches but nothing to even touch this. I know you have had lots of testings done. Can those tests be redone? At this point I would even be ready to take him to a baby toe specialist just to rule out even the most remote impossible things.

    Can you tell I feel his pain and your frustrations as to how to prevent.
  4. smallworld

    smallworld Moderator

    At the risk of delivering the same advice over and over again, your son needs a migraine preventive -- a medication taken daily to prevent the migraine from ever starting so he doesn't keep ending up in the ER. Will your docs consider a medication like Propranolol (generic for Inderal)? Believe me, we went through episodes like your son's for years. My son has now been taking Propranolol for 5 years and hardly ever gets a headache, let alone a migraine.
  5. Andy

    Andy Active Member

    I can't remember, has he ever seen a pediatric neurologist? My son is seeing one to differentiate between migranes and seizures. She put him on 100mg B2 each day as a preventative to migranes. He also needs more liquids than most kids. Dehydration can bring on a migrane so he has a water bottle at his desk all day long.

    I think a pediatric neurologist would be more willing to do the tests he needs than a regular doctor would. The neurologist may even know more tests that are available?

    I am sorry if this is all a repeat from his last episode. I know you have done everything you can think of already.
  6. smallworld

    smallworld Moderator

    Kjs's son has seen a neuroloigst. He's been through tests. The diagnosis is migraine.
  7. Kjs

    Kjs Guest

    Yes, difficult child started Topamax last week. I know it needs to build up in his system for it to work.

    He takes Lamictal also.

    And yes, he has seen a pediatric Neuro. He has had MRI's, MRA's, CT scans, EEG (48 hour test). He has had a ton of blood work. Two weeks ago they took 7 tubes for a zillion tests. Again. He has had so many tests done. No answers. Everything is normal.

    Thanks for the thoughts